Why Does Acne Worsen After Accutane?

acne worse after AccutaneAcne is an indication that something is wrong with your system. It could be your hormones, diet, lifestyle habits or even your cosmetics. Therefore, proper nutrition, cleansing products, and supplements are very important to correct the problem. For very severe cases of acne, doctors prescribe Isotretinoin or Accutane. This drug often tends to initially increase acne breakouts. In fact, many women find that their acne gets worse after taking Accutane. So today, we will answer the following questions in this regard:

  • How bad does my acne really have to be for Accutane and how quickly will it work for mild to moderate acne?
  • Why am I still breaking out despite 3 months of Accutane?
  • Accutane breakout period- what should I know about it?

How bad does my acne really have to be for Accutane and how quickly will it work for mild to moderate acne?

Accutane or Isotretinoin works in the following manner: It disrupts plug formation, shrinks the sebaceous glands and reduces the amount of sebum in your skin glands. In nearly 90% of cases, it is known to show favorable results. However, doctors usually prescribe Isotretinoin for moderate to severe cases of acne only because it can sometimes lead to following symptoms:

  • Very dry skin
  • Headaches
  • Nosebleeds
  • Joint and muscle aches

The worst side effect of this drug is that it can lead to fetal deformities and other birth defects. Therefore, if you are pregnant or planning to get pregnant, it is important to talk to your dermatologist before taking this class of drug. Even after discontinuing Accutane, one needs to wait for at least 3-4 months before conceiving as the effects could linger for this period. This is the main reason why doctors do not recommend Accutane to women in their childbearing years. Many patients are also known to suffer from depression and other side effects after taking Accutane. Also, a study is questioning whether the drug leads to bone density losses and results in Osteoporosis in later years.

How quickly will Accutane work for mild/moderate acne? Why does it cause acne to worsen initially?

To answer the question, ‘how quickly will Accutane work for mild/moderate acne?’ you must take the drug for at least 6 months results. Many patients actually experience an increase in acne flare-ups within a week of taking it. However, patients who continued taking it for 2 months, saw an improvement in their skin after this period. Also, many dermatologists deny the relation between acne worsening and Accutane; they say it could be due to inadequate or low dosage of the drug. However, the following factors could cause acne flare ups due to Isotretnoin:

  • The drug causes a change in hormones leading to flare-ups
  • It thins and dries out the skin causing it to become more sensitive and leading to greater sebum production. This becomes a vicious cycle causing greater acne breakouts.

If you do not see an improvement n your symptoms, go for other acne treatments including topical Tretinoin or Retin A, which keeps pores clear and increases the rate of shedding of dead skin cells. Like isotretinoin, avoid tretinoin during pregnancy. Other treatment options for moderate to severe acne include oral antibiotics like Tetracycline, Clindamycin or Erythromycin. Many of these drugs are known to cause recurrent yeast infections like thrush or Candidiasis.

Acne worse after Accutane- Home precautions

Drugs like Accutane are best taken under a dermatologist’s supervision. See your doctor every few weeks to ensure that the medicine is working as intended. Your doctor will taper its dose accordingly. In general, you must continue taking it for at least 2 months to see results. If, despite taking Accutane for 6 months there is no improvement, then your doctor might switch the medicine. In the mean time, take following precautions at home:

  • Use a cleansing enema to reduce constipation and toxic buildup. These remedies are known to promote faster healing of severe acne.
  • Keep your skin as free as possible from oily buildup. Use a clarifying shampoo to reduce oiliness of scalp. Also use a cleanser 2 times daily to wash off oil, makeup and dirt.
  • Do not rub or scrub the skin too hard. Use gentle patting action when drying the skin.
  • Avoid using makeup. If you must, go for hypoallergenic, non-comedogenic and dermatologist approved products.
  • Use a mixture of organic apple cider vinegar (1 part) with water (5-8 parts) to cleanse the skin. You can also take apple cider vinegar internally to balance ph and fight inflammation.
  • Friction aggravates acne. So avoid tight scarves, turtleneck sweaters, helmets etc. If you talk on the phone, wipe it clean from time to time and avoid touching it to the skin.
  • Do not use oral or topical steroidal creams that are very harsh and drying on the skin.
  • Avoid touching the face too much or popping the zits. This could transmit bacteria and increase the pimples.

Conclusion

Accutane or Isotretinoin is a much-talked about acne treatment. However, doctors and patients need to be careful before using it for mild to moderate acne. The reason for this is that it often does not work for everyone and in some cases; it actually worsens the acne. Isotretinoin also causes other side effects that can be very troublesome. This can outweigh the potential benefits of Accutane, especially if one’s acne is mild to moderate and likely to respond to other treatments.

The post Why Does Acne Worsen After Accutane? appeared first on Adult-Acne.net.